Florida, 2012Hail and Damaging Wind in Florida, July 16, 2012
July 16, 2012 · NWS JAX · 3 events in 2 counties and zones
An upper level low retrograded over the Florida peninsula. This feature brought cooler temperatures aloft which aided in diurnal destabilization.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low retrograded over the Florida peninsula. This feature brought cooler temperatures aloft which aided in diurnal destabilization. The sea breezes and resultant outflows triggered scattered severe storms over an unstable airmass during the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 16, 1:43 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 16, 1:43 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT MON JUL 16 2012
.NEAR TERM...THRU TONIGHT...HIGH-RES WRF AGAIN ACCURATELY SHOWED
CONVECTION ALONG I-95 CORRIDOR AROUND MIDDAY...SHIFTING WESTWARD.
MAY HAVE OVERDONE SEABREEZE COLLISION INTERIOR FL PENINSULA LATE
TODAY AS NO WEST COAST SEABREEZE YET. NEVERTHELESS WITH LIFT IN
LEADING PART OF UPPER LOW MOVING OVER NRN FL... ANTICIPATE
INCREASE IN COVERAGE AS CONVECTION MOVES/DEVELOPS WESTWARD TOWARD
LAKE CITY AND GAINESVILLE DURING THE REMAINDER OF THE AFTERNOON.
CONVECTION SHOULD DIMINISH DURING THE EVENING WITH PARTLY CLOUDY
SKIES. CANNOT RULE OUT ISOLATED SHRA DURING NIGHT WITH UPPER LOW
OVERHEAD...BUT LOWERING POPS TO 10 PCT AFTER MIDNIGHT.
&&
.SHORT TERM...TUESDAY THROUGH THURSDAY
THE UPPER LOW OVER THE AREA WILL BE SUPPORTIVE OF SCATTERED TO
NUMEROUS THUNDERSTORMS THE NEXT COUPLE OF DAYS. WARM AND HUMID
CONDITIONS WILL CONTINUE.
THE SURFACE RIDGE WILL BECOME POSITIONED SOUTH OF THE AREA ON
TUESDAY AND THE STEERING FLOW WILL BEGIN TO SHIFT TO THE
SOUTHWEST. THE GULF COAST SEABREEZE WILL BE DOMINANT AND SHOWERS
AND THUNDERSTORMS WILL LIKELY FIRST DEVELOP OVER THE WESTERN ZONES
IN THE MORNING AND THEN BUILD TOWARD THE ATLANTIC COAST IN THE
AFTERNOON.
A SIMILAR PATTERN CAN BE EXPECTED ON WEDNESDAY AND A FEW STRONG
STORMS WILL BE POSSIBLE AS THE ATMOSPHERE BECOMES EVEN MORE MOIST
AND UNSTABLE.
ON THURSDAY...THE UPPER LOW OVER GEORGIA WILL BECOME ABSORBED BY
AN UPPER TROUGH WHICH WILL BE IN THE PROCESS OF BECOMING
ESTABLISHED ACROSS THE EASTERN UNITED STATES. THUNDERSTORMS WILL
LIKELY BE MORE SCATTERED ON THURSDAY WITH THE BEST COVERAGE
EXPECTED ACROSS SOUTHEAST GEORGIA DUE TO CLOSE PROXIMITY OF THE
UPPER TROUGH AXIS. TEMPERATURES WILL BE WARMER WITH HIGHS PUSHING
INTO THE LOW TO MID 90S AREA WIDE.
&&
.LONG TERM...FRIDAY THROUGH MONDAY
UPPER TROUGH AND ASSOCIATED COLD FRONT WILL BRING AN INCREASED
CHANCE OF THUNDERSTORMS TO SOUTHEAST GEORGIA NEXT WEEKEND. HIGH
PRESSURE RIDGE ACROSS THE CENTRAL FLORIDA PENINSULA WILL KEEP
HOTTER TEMPERATURES AND LOWER CHANCES OF PRECIP IN PLACE ACROSS
OUR FLORIDA COUNTIES.
&&
.AVIATION...SIMILAR TO YDAY...VFR CONDITIONS EXCEPT MVFR BENEATH
SCATTERED AFTERNOON/EVENING SHRA/TSRA.
&&
.MARINE...LATEST BUOY DATA SHOW LIGHT WINDS AS EXPECTED...WITH
CONTINUED 3-4FT EASTERLY SWELL. CONDITIONS TO CHANGE VERY LITTLE
OVER THE NEXT SEVERAL DAYS...WITH SOUTH TO SOUTHWEST WINDS 10 TO
15 KTS AND 2-4 FT SEAS.
RIP CURRENTS: MODERATE RISK THROUGH TUESDAY DUE TO CONTINUED
EASTERLY SWELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 71 93 72 93 / 20 50 50 40
SSI 76 89 78 90 / 20 40 30 30
JAX 71 90 75 92 / 20 50 40 40
SGJ 73 88 76 90 / 20 50 30 30
GNV 70 89 71 92 / 40 60 50 40
OCF 70 89 72 92 / 40 60 50 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHULER/WOLF/
Hazardous weather outlook, Jul 16, 3:05 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 AM EDT MON JUL 16 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-170830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
405 AM EDT MON JUL 16 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
...MODERATE RISK OF RIP CURRENTS TODAY...
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LOW OFF THE NORTHEAST FLORIDA COAST WILL PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. A FEW STORMS MAY BECOME
STRONG THIS AFTERNOON OVER INLAND AREAS...PRODUCING STRONG GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.
THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY DUE TO EASTERLY
SWELLS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES WEST ACROSS NORTH FLORIDA. A FEW
STORMS MAY BE STRONG DURING THE AFTERNOON AND EVENING HOURS...AND
PRODUCE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS
WILL BECOME MORE SCATTERED WEDNESDAY THROUGH SUNDAY.
A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ON TUESDAY DUE TO
LINGERING EASTERLY SWELLS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
MZ
In the hours before
Special weather statement, Jul 16, 2:18 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT MON JUL 16 2012
FLZ025-161945-
DUVAL-
318 PM EDT MON JUL 16 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 345 PM
EDT...
AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OCEANWAY...OR 4 MILES EAST OF
JACKSONVILLE INTERNATIONAL AIRPORT...MOVING SOUTH AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY AND
JACKSONVILLE INTERNATIONAL AIRPORT THROUGH 345 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3033 8175 3049 8180 3054 8159 3040 8149
TIME...MOT...LOC 1919Z 014DEG 4KT 3046 8164
SHULER
Special weather statement, Jul 16, 4:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 PM EDT MON JUL 16 2012
FLZ040-162230-
MARION-
549 PM EDT MON JUL 16 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM
EDT...
AT 549 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
OF RAINBOW LAKES ESTATES TO 8 MILES SOUTHWEST OF SANTOS TO 6 MILES
SOUTH OF SUMMERFIELD...MOVING SOUTHWEST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEIRSDALE...
SUMMERFIELD...SANTOS...ROMEO...OCKLAWAHA...LAKE WEIR...BELLEVIEW...
RAINBOW LAKES ESTATES AND DUNNELLON THROUGH 630 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2901 8242 2904 8247 2903 8252 2905 8254
2922 8254 2922 8245 2916 8215 2899 8168
2895 8173 2895 8229
TIME...MOT...LOC 2149Z 023DEG 13KT 2915 8242 2903 8221
2892 8203
NELSONEvent by event
1 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Hail, Marion
- When
- July 16, 5:10 PM EST
- Where
- Marion County, 5.82 mi WSW of Shady
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.070, -82.260
Quarter size hail was reported in Marion with wind gusts of 40 to 50 mph which caused tree debris.
Heavy Rain, Marion
- When
- July 16, 5:30 PM EST
- Where
- Marion County, 5.82 mi WSW of Shady
- Reported by
- Trained Spotter
- Coordinates
- 29.070, -82.260
Storm total rainfall within 2 hours was 2 inches.
Thunderstorm Wind, Union
- When
- July 16, 6:00 PM EST
- Where
- Union County, 2.39 mi NNW of Duke
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 30.000, -82.420
A roof was blown off of an outbuilding and a trampoline was blown into the woods nearby. About 1/4 mile away from this structural damage, some trees were blown down. The cost of damage was estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398876, 398877, 398881.